After taking the drug daily (prescribed for occasional episodes of gout) for about two months, my husband started developing this problem. At first it was only on exertion; now it occurs even during rest periods. Additionally, at night when he lies down, he frequently experiences wheezing. Coughing to move what he perceives to be fluid in the bronchi results in a dry, non-productive cough. I read on your site that less than 1% of those taking Alllopurinol have experienced bronchospasm and/or asthma. Is there any evidence to support this additional complication? On the off chance that it could be the drug causing this problem, he stopped taking it day before yesterday. While there is no notable improvement yet, I have hope.
Your husband's breathing troubles are likely not due to his allopurinol. Please resume allopurinol to avoid the risk of having a gout attack.
The symptoms you described may be a result of the following:
-short-term bronchospasm due to allergen
-heart troubles, especially if worsened upon exertion
Please have a doctor investigate.
- Allopurinol Information for Consumers
- Allopurinol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Allopurinol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 22 Sep 2011 • 1 answer
I have been taking Allopurinol (for gout) with Ramipril for approx 18 months. Over past 6-8 months I
Posted 10 Apr 2013 • 1 answer
Posted 14 Dec 2013 • 1 answer
Posted 25 Aug 2016 • 1 answer
Posted 20 Feb 2018 • 0 answers